Physically Paralyzed - The final result of military service and mental illness
WhyHope.com
main page

 
I blame the Army and "Department of Veterans Affairs" for becoming physically paralyzed.  The army taught me to ignore my physical health, as in this counseling statement:  army-90-0419.  I was afraid to seek help!  The VA mental health workers made believe symptoms were "in my head" or the side effect of medicine.  The symptoms of my Bipolar Disorder and/or Schizoaffective Disorder made it hard to take care of myself, know what is going on, and hard to ask for help.


1996:  The first symptoms of the spinal cord tumor were discounted by my mental health doctors.  I reported that I could no longer run, and that my right heel was wearing funny.  I assumed that it was a brain problem.  Because I had just been diagnosed with Schizoaffective Disorder, the problems were explained away as a side effect of Haldol.  They also made me feel that my concerns were "in my head."

2001:  I started to noticeably walk funny.  The VA doctors claimed that my hip bone was sticking to my back bone.  Up to 2003 my friends suggested that more may be wrong, but how could I fight my VA doctors opinions?

2003:  In the spring my right foot was going numb and harder to move my toes.  They checked my skin with a needle and I had trouble feeling it.  A MRI was scheduled several months later, on April 25th.

The MRI:  They saw a  spinal cord tumor from between T9 to T12.  It was growing from the inside, pressing the normal part of the spinal cord into a thin shell within the spine.  The doctors were amazed that I could still walk, with a limp.  Surgery was scheduled on May 15.

Surgery and "Recovery":  They successfully removed the tumor on May 15.  However, the operation was like a Spinal Cord Injury (SCI) and I was totally paraplegic to start with.  I was hospitalized for several months afterwards and regained some feeling and control in my legs.  A catheter was necessary to fully empty my bladder.  I seemed to be getting better the rest of 2003.

Today:  My physical problems turned worse in 2004-

- My bladder was building up too much pressure, threatening to destroy my kidneys.  They increased my Oxybutynin Chloride, added Terazosin HCl and Imipramine HCL.  This increased my residual from 100cc to 300cc.  I had trouble passing straight catheters and needed bent coude tip.  I was given Phenazopyridine HCL for bladder irritation.  I started getting UTI (Urinary Tract Infection) and given Gatifloxacin.  My bladder always bothers me somewhat, is painful often, and I have "accidents" for several days about twice a month.  If I forget to take the Oxybutynin Chloride on time then by bladder fells like it is turning inside out hours later.  I do notice a connection between being "manic" and increased bladder spasms, pain, and trouble passing a catheter.

- My bowl started having additional problems.  I had been taking Docusate NA and Sennosides, but developed a problem with stool to wide to come out without problems.  I had pain and discomfort most of the time.  They did a Colonoscopy and the gas from inflating my colon would not come out!  I felt like I was going to die, the pain was horrible.  (I also appeared to have Autonomic Dysreflexia and the Ann Arbor VA urgent care would not check my vital signs!  A nurse said "You look ok.")  Afterwards I was taken off of Sennosides because I was being given too much (8.6mg twice a day).  Then I was switched to Milk of Magnesia and Heavy Mineral Oil.  Gas still causes stomach pain.  My bowl still hurts or feels funny most of the time.

- My legs still get weak and have problems with stiffness.  They increased my Baclofen to 10mg x3, 4x a day.  I can walk with a walker, but worry about falling.  My legs swell and I have been given pressure socks to prevent blood clots.  I have fallen several times doing other things, and my back was messed up for days.  It is hard to transfer into and out of a wheelchair with a painful back.  I worry about worse injury from falling.  My right leg is what keeps me from balancing enough to walk freely.  It has recovered little since the operation.

- My shoulders are a new problem in 2005.  From using my manual wheelchair to go everywhere, my shoulder joints are now painful all the time.  I worry that if I get worse, I may not eventually be able to wipe myself.  An electric wheelchair was given to me to help prevent additional harm.

- My overall health seems poor.  I am tired all the time from the medications that I take.  They checked if medical problems were taking away my energy and nothing was found.  (If I die of undiagnosed cancer then it will be the second major problem missed.)  I also still lack feeling on my lap.  I have burned (blistered) my lap with a tray of hot food, and only felt a little warmth.

New in Dec. 2006:  Now I am also diagnosed with sleep apnea.  It may explain some of my lack of energy for the last few years.  Only time will tell.  When I get a machine to help me breath while sleeping  it may at least help me develop a better routine.  I can not sleep and stay up late some nights, then sleep during the day.

This is in addition to symptoms of mental illness, my Bipolar Disorder, and problems with stigma.  I get more depressed.  I have given up on going back to work until my medical problems are fixed.  Taking care of myself takes so much time that it interferes with rest and finding enjoyment in life.  It sucks.  To top it all off, I must fight the VA and society in order to find help and support!
 
 

To the main webpage

WhyHope.com © Copyright 2005 - by Michael John Lake +